Alert archive / Indiana / Flash Flood Warnings in 2014
Flash Flood Warning 9, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 3, 2014, 6:44 PM CDT for Daviess County, Henderson County, Kentucky; 6 counties in Indiana. It was in force for 12 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2014, 6:44 PM CDT (23:44 UTC)
- Expired
- Apr 4, 2014, 7:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Daviess County, KY, Henderson County, KY
The radar
The Evansville,IN radar (KVWX), 38 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 10:40 PM CDT | HEAVY RAIN 6 | Evansville, IN | 24-HOUR RAINFALL TOTAL REPORTED ON THE SOUTHEAST SIDE OF TOWN. |
| Apr 3, 11:00 PM CDT | FLASH FLOOD | Mount Vernon, IN | ROADS FLOODED WITH RUNNING WATER. CREEKS ARE FLOWING OUT OF THEIR BANKS. |
| Apr 3, 11:13 PM CDT | HEAVY RAIN 3.41 | Newburgh, IN | RAINFALL TOTAL SINCE MIDNIGHT. |
| Apr 3, 11:30 PM CDT | HEAVY RAIN 5.01 | Evansville, IN | RAINFALL ACCUMULATION SINCE MIDNIGHT ALONG THE LLOYD EXPRESSWAY. |
| Apr 3, 11:59 PM CDT | HEAVY RAIN 4.17 | Newburgh, IN | 24-HOUR RAINFALL TOTAL |
| Apr 4, 12:25 AM CDT | FLASH FLOOD | Evansville, IN | HEIDELBACH AND MAXWELL AVE BY GAVIN PARK LOOKS LIKE A RIVER FLOWING. WATER RUSHING ACROSS FIRST AVE AND MILL ROAD. |
| Apr 4, 12:35 AM CDT | FLASH FLOOD | Evansville, IN | WIDESPREAD FLOODING. ST. JOSEPH AVE NEAR MILL ROAD IMPASSABLE. VEHICLES ABANDONED. LLOYD EXPRESSWAY IMPASSABLE AT HWY 41 AND WABASH AVE. WATER SHOOTING OUT OF SEWERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 256 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
128
WGUS53 KPAH 032344
FFWPAH
INC051-125-129-147-163-173-KYC059-101-040545-
/O.NEW.KPAH.FF.W.0009.140403T2344Z-140404T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT THU APR 3 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GIBSON COUNTY IN SOUTHWEST INDIANA...
PIKE COUNTY IN SOUTHWEST INDIANA...
POSEY COUNTY IN SOUTHWEST INDIANA...
SPENCER COUNTY IN SOUTHWEST INDIANA...
VANDERBURGH COUNTY IN SOUTHWEST INDIANA...
WARRICK COUNTY IN SOUTHWEST INDIANA...
DAVIESS COUNTY IN NORTHWEST KENTUCKY...
HENDERSON COUNTY IN NORTHWEST KENTUCKY...
* UNTIL 1245 AM CDT.
* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS MOVING OVER THE WARNED AREA.
ALTHOUGH THERE HAS BEEN A RECENT LULL IN STORMS...MORE ARE LIKELY TO
PASS OVER THE AREA THIS EVENING. LOCALLY HEAVY RAIN WILL CAUSE
ADDITIONAL FLOODING.
* LOCATIONS IN THE WARNED AREA INCLUDE...
OAKLAND CITY...PRINCETON...PETERSBURG...PATOKA...OWENSVILLE AND
WINSLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
LAT...LON 3790 8699 3780 8682 3767 8682 3757 8711
3768 8740 3764 8773 3776 8776 3790 8793
3777 8795 3780 8808 3810 8796 3810 8801
3814 8793 3825 8799 3827 8785 3852 8754
3854 8711 3821 8707 3821 8679 3800 8677
$$
PS1 follow-up statement
452
WGUS53 KPAH 040523
FFWPAH
INC051-125-129-147-163-173-KYC059-101-041200-
/O.EXT.KPAH.FF.W.0009.000000T0000Z-140404T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1223 AM CDT FRI APR 4 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
GIBSON COUNTY IN SOUTHWEST INDIANA...
PIKE COUNTY IN SOUTHWEST INDIANA...
POSEY COUNTY IN SOUTHWEST INDIANA...
SPENCER COUNTY IN SOUTHWEST INDIANA...
VANDERBURGH COUNTY IN SOUTHWEST INDIANA...
WARRICK COUNTY IN SOUTHWEST INDIANA...
DAVIESS COUNTY IN NORTHWEST KENTUCKY...
HENDERSON COUNTY IN NORTHWEST KENTUCKY...
* UNTIL 700 AM CDT.
* AT 1218 AM CDT...RADAR SHOWED THUNDERSTORMS CONTINUING TO MOVE ACROSS
THE WARNED AREA. EVEN AFTER THE THUNDERSTORMS MOVE EAST OF THE AREA
EARLY THIS MORNING...FLOODING WILL CONTINUE IN SOME AREAS THROUGH
DAYBREAK.
* LOCATIONS IN THE WARNED AREA INCLUDE...
MELODY HILL...CHANDLER...BOONVILLE...FORT BRANCH...OAKLAND CITY...
PRINCETON...PETERSBURG...DARMSTADT...KASSON...HAUBSTADT...
BLAIRSVILLE...LYNNVILLE...CYNTHIANA...FOLSOMVILLE...POSEYVILLE...
OWENSVILLE...NEW HARMONY...PATOKA...DALE AND WINSLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
LAT...LON 3790 8699 3780 8682 3767 8682 3757 8711
3768 8740 3764 8773 3776 8776 3790 8793
3777 8795 3780 8808 3810 8796 3810 8801
3814 8793 3825 8799 3827 8785 3852 8754
3854 8711 3821 8707 3821 8679 3800 8677
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 2:52 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Apr 3, 2:52 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 252 PM CDT Thu Apr 3 2014 .SHORT TERM /Tonight through Saturday night/... Issued at 250 PM CDT Thu Apr 3 2014 Main concern in the short term is severe weather and flooding potential tonight. Over the past 24 hours...three convective complexes have affected parts of the forecast area. These complexes were forecast very poorly by the models...including the high res mesoscale models. Based on the poor track record of the models...there is not a high degree of confidence in the evolution of convection tonight. Widespread convection earlier today stabilized much of southern Illinois...southwest Indiana...and northwest Kentucky. To the south of this activity...SPC objective analysis charts indicate surface based capes from 1000 to 2000 j/kg as of 19z...but also some convective inhibition. NAM/RAP model soundings indicate a warm layer around 750 to 800 mb that may be capping development. This warm layer will erode this evening...but then lapse rates below 850 mb become poor. By 04z widespread convection will develop or move into the forecast area as a potent 500 mb shortwave over the Plains lifts northeast...producing strong deep layer forcing in a very moist environment. RAP forecast soundings indicate the low level jet will increase to 60 knots as it shifts east to the Mississippi River around or shortly after 00z. In general...shear profiles and hodographs will become more favorable for supercells by 00z...especially west of the Kentucky Lake region. The potential limiting factor will be low to mid level lapse rates...as noted above. Wind fields will become more unidirectional late this evening...as evidenced by curved hodographs becoming more straight line. This will result in a transition to a linear /qlcs/ storm mode...with damaging straight line winds the primary threat. Isolated qlcs tornadoes will be possible. Convective complexes over the past 24 hours have produced locally heavy rainfall...leading to some isolated flash flooding. With a strong low level jet and unseasonably moist air mass in place...there is a potential for more heavy rain. A Flash Flood Watch has been issued to address this potential. These complexes have missed most of southeast Missouri...so that area was not included in the watch. The cold front will exit the khop/kevv areas by 12z...bringing an end to all activity. There may be considerable instability cu/stratocu during the day...per gfs and nam model soundings. Temps will generally remain steady in the 50s with gusty northwest winds. Friday night through Saturday night will be mainly clear and cool with some potential for frost in the early morning hours. Surface high pressure will pass over or just north of the forecast area on Saturday. .LONG TERM /Sunday through Thursday/... Issued at 250 PM CDT Thu Apr 3 2014 The next weather system takes shape to our south Sunday, and for at least the second consecutive day, moves in with pcpn Sunday night and extends that at least through part of early next week. This happens as a broad long wave trof carves out across the eastern half of the country, with us in the cool/damp flow underneath. We'll go ahead and accept the allblended pops for the Sunday night through Tuesday time period, focusing on the best chance time period Sunday night as the system lifts out. Elevated instability there continues to support the isolated mention of thunder we inherited, so we kept it. Temps remain in balance with consistently forecast highs in the upper 50s to lower 60s, and lows in the upper 30s to 40s. These represent values some 10 degrees or more below climo norms for this time of year...though some hint at warming a little toward the end of the period is noted. && .AVIATION... Issued at 250 PM CDT Thu Apr 3 2014 Active convection will take low VFR or MVFR conditions to temporary IFR conditions. Cold frontal passage tonight will mark most restrictive flight conditions, with severe weather possible from late afternoon til system passes. Strong gusty southerlies ahead of the system will shift to the west late tonight after its passage. Clouds should disperse tomorrow morning and return to VFR flight conditions in the wake of the system's departure. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLASH FLOOD WATCH through Friday morning FOR KYZ001>022. MO...FLASH FLOOD WATCH through Friday morning FOR MOZ076-087-111-112. IL...FLASH FLOOD WATCH through Friday morning FOR ILZ075>078-080>094. IN...FLASH FLOOD WATCH through Friday morning FOR INZ081-082-085>088. && SHORT TERM...MY LONG TERM....DH AVIATION...DH
Hazardous weather outlook, Apr 3, 9:14 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 914 AM CDT THU APR 3 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 914 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES ITS APPROACH AND PASSAGE. IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE STORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT WITH SPOTTER ACTIVATION.
In the hours before
Local storm report, Apr 3, 3:39 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 2 WNW CARMI 38.10N 88.21W
04/03/2014 WHITE IL EMERGENCY MNGR
GROVE OF PINE TREES BROKEN OR BLOWN DOWN. ROOF LIFTED AND
PARTIALLY DISPLACED ON A HOUSE, PART OF A MACHINE SHED
ROOF BLOWN OFF WITH DOORS BLOWN IN. A GARAGE WAS BLOWN
MOSTLY DOWN. SOME DEBRIS BLOWN AT LEAST 1/2 MILE AWAY.
&&
RICKSLocal storm report, Apr 3, 4:05 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD STANLEY 37.82N 87.24W
04/03/2014 DAVIESS KY TRAINED SPOTTER
SIDE STREET FLOODED. CARS TURNING AROUND.
&&
MYLocal storm report, Apr 3, 4:21 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD 2 NE MOUNT VERNON 38.34N 88.88W
04/03/2014 JEFFERSON IL TRAINED SPOTTER
2.3 INCHES OF RAIN. A CREEK WAS OVERFLOWING IN HIS
BACKYARD.
&&
DLLLocal storm report, Apr 3, 5:17 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLASH FLOOD EVANSVILLE 37.98N 87.54W
04/03/2014 VANDERBURGH IN TRAINED SPOTTER
WATER FLOWING OVER NUMEROUS ROADS IN TOWN. DITCHES
OVERFLOWING. CREEKS AT BANKFULL.
&&
RICKSLocal storm report, Apr 3, 5:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN 4 E EVANSVILLE 37.98N 87.47W
04/03/2014 M5.10 INCH VANDERBURGH IN TRAINED SPOTTER
SINCE 11 PM WEDNESDAY NIGHT.
&&
RICKSLocal storm report, Apr 3, 5:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM FLASH FLOOD ROCKPORT 37.88N 87.05W
04/03/2014 SPENCER IN PUBLIC
EXTENSIVE MINOR STREET FLOODING...ROCKPORT CITY PARK HAS
SIGNIFICANT FLOODING. STORM TOTAL RAINFALL IS 4.75
INCHES.
&&
PSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:54 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 36 min |
| Apr 2, 8:14 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 31 min |
| Apr 2, 8:39 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 21 min |
| Apr 3, 9:17 AM CDT | Flash Flood Watch | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more | 22 hr |
| Apr 3, 9:33 AM CDT | Flash Flood Warning | PAH | Henderson, Union | 3 hr |
| Apr 3, 9:52 AM CDT | Areal Flood Advisory | PAH | Daviess | 3 hr |
| Apr 3, 10:40 AM CDT | Areal Flood Advisory | PAH | Crittenden, Livingston, McLean, Webster | 3 hr |
| Apr 3, 12:31 PM CDT | Areal Flood Advisory | PAH | Henderson, Union | 3 hr |
| Apr 3, 12:49 PM CDT | Areal Flood Advisory | PAH | Daviess, Henderson | 3 hr |
| Apr 3, 1:01 PM CDT | Flash Flood Warning | PAH | Daviess, Henderson, Hopkins, McLean, Webster | 119 min |
| Apr 3, 3:51 PM CDT | Flash Flood Warning | PAH | Daviess, Henderson | 3 hr |
| Apr 3, 4:34 PM CDT | Areal Flood Advisory | PAH | Union | 116 min |
| Apr 3, 5:36 PM CDT | Flash Flood Warning | PAH | Union, Webster | 3 hr |
| Apr 3, 6:10 PM CDT | Flash Flood Warning | PAH | Hopkins, McLean | 110 min |
Nearby
Flash Flood Warnings in Indiana, 2014Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.